What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 16, 12:31 PM CST, 2 hours 44 minutes earlier.
Area forecast discussion, May 16, 12:31 PM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
131 PM CDT Thu May 16 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Tonight through Friday night)
Issued at 129 PM CDT Thu May 16 2024
Showers and even a few thunderstorms are beginning to increase in
coverage across the eastern half of the CWA, especially across the
northern Hill Country in advance of a developing MCS. With this MCS,
damaging wind gusts and heavy rainfall will be the primary threats,
though isolated instances of large hail will be possible with any
discrete storms that develop. This activity will continue to increase
in coverage and move east across the Severe Thunderstorm Watch area
into the evening hours. The current watch is in effect through 22Z,
though a local extension in time may be needed if storms look to
linger beyond then. South of the watch area, more isolated convection
is possible through the evening. While this activity could be severe
as well, coverage will likely be limited due to the widespread cloud
cover that has been in place all day.
Confidence in the placement of convection, if any, decreases
substantially overnight, though isolated storms will remain possible
across generally the same areas as this afternoon. Chances for
storms look to increase again around and after sunrise tomorrow
morning as a second subtle upper level disturbance moves out of
northern Mexico, but CAMs keep the majority of this activity south
of our CWA border. Any activity that sneaks north of this border
could be strong to severe, and therefore a level 1/5 risk is in
place across the southern half of our area. As we move into Friday
afternoon, a secondary area to watch will be near Val Verde County
as isolated storms may develop across west Texas/northern Mexico and
push east into the evening. A weak front will have moved south of
this area by tomorrow afternoon, which leads to lower confidence in
convection developing at all, but if it does it will be high based
in nature and carry an isolated hail/wind threat. In the absence of
these storms, conditions will be dry and mostly clear for Friday
evening/night.
&&
.LONG TERM...
(Saturday through Thursday)
Issued at 129 PM CDT Thu May 16 2024
Hot, above average, temperatures prevail over South-Central Texas
through this weekend into next week as mid-level ridging across
Mexico strengthens. Additionally, majority of the period will
include light to moderate south-southeasterly winds off the Gulf
with surface high pressure displaced to the east. This yields to
higher humidity levels, especially across our southern and eastern
most zones. The heat indices, especially into early to middle of
next week, will climb into the 103 to 108 degree range for many
areas. A drier heat is expected out west along the Rio Grande but
afternoon high temperatures will easily climb above 100 degrees
across those areas. Rain chances remain minimal through at least
early next week. An approaching shortwave out of the west could
allow for slight rain/storm chances to re-enter the forecast into
the Hill Country next Wednesday and Thursday afternoon.
&&
.AVIATION...
(18Z TAFS)
Issued at 1217 PM CDT Thu May 16 2024
An MVFR cloud deck is in place across much of south-central Texas to
begin the period, and bases are expected to gradually improve through
the afternoon. On the other hand, chances for showers and
thunderstorms will also be increasing, especially for AUS, as we get
further into the afternoon. Precipitation should push east of the
area this evening, though another lower confidence round is possible
through the early morning hours Friday. For now, we have not included
this in the TAFs. Otherwise, cigs will lower again overnight with
some vis reductions possible as well before gradually improving again
through the day tomorrow. A weak frontal boundary moving into the
area will also result in generally light, and at times, variable
winds.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 66 87 67 92 / 30 10 10 0
Austin Bergstrom Intl Airport 67 86 66 92 / 30 10 10 0
New Braunfels Muni Airport 68 88 67 94 / 40 10 10 0
Burnet Muni Airport 64 85 64 91 / 20 0 10 0
Del Rio Intl Airport 70 99 71 105 / 10 20 20 0
Georgetown Muni Airport 65 85 66 90 / 30 10 10 0
Hondo Muni Airport 68 94 66 97 / 10 10 20 0
San Marcos Muni Airport 66 87 65 93 / 30 10 10 0
La Grange - Fayette Regional 69 84 68 90 / 50 20 10 0
San Antonio Intl Airport 69 90 68 94 / 20 10 10 0
Stinson Muni Airport 70 91 69 95 / 20 10 10 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term...Gale
Long-Term...Brady
Aviation...Gale
Hazardous weather outlook, May 16, 12:31 PM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
131 PM CDT Thu May 16 2024
TXZ171>173-183>194-202>209-217>225-228-171845-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
131 PM CDT Thu May 16 2024
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Tonight.
A Severe Thunderstorm Watch is in effect until 5PM for the Hill
Country, Austin Metro, and portions of the Coastal Plains.
Strong to severe thunderstorms and locally heavy rain are possible
this afternoon and evening. Large hail and damaging wind are the
main severe weather hazards, and heavy rain could lead to flash
flooding. A tornado or two cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
An early season round of hot temperatures is expected early next
week with highs from 100 to 108 degrees over portions of the
southern Edwards Plateau and Rio Grande Plains. Heat products may
be needed and those sensitive to heat should prepare for hot
conditions.
Otherwise, no hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters please report any severe weather to the National Weather
Service.
In the hours before
Special weather statement, May 16, 1:03 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
203 PM CDT Thu May 16 2024
TXZ171-161945-
Llano TX-
203 PM CDT Thu May 16 2024
...A strong thunderstorm will impact portions of northwestern Llano
County through 245 PM CDT...
At 203 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fredonia, or 13 miles northeast of Mason, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Valley Spring, Field Creek, and Baby Head.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
south central Texas.
&&
LAT...LON 3083 9858 3079 9896 3092 9896 3092 9858
TIME...MOT...LOC 1903Z 257DEG 35KT 3089 9906
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
29Special weather statement, May 16, 1:38 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
238 PM CDT Thu May 16 2024
TXZ173-162015-
Williamson TX-
238 PM CDT Thu May 16 2024
...A strong thunderstorm will impact portions of northeastern
Williamson County through 315 PM CDT...
At 237 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jarrell, or 9 miles north of Serenada, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Georgetown, Granger, Serenada, Bartlett, Jarrell, Florence, Weir, Sun
City, Granger Dam, Theon, Laneport, Hoxie, Hare, Walburg, Schwertner,
and Sandoval.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
south central Texas.
&&
LAT...LON 3087 9762 3074 9727 3063 9723 3070 9782
3090 9778 3090 9777
TIME...MOT...LOC 1937Z 269DEG 34KT 3083 9769
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PLATTSpecial weather statement, May 16, 1:57 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
257 PM CDT Thu May 16 2024
TXZ172-173-162045-
Williamson TX-Burnet TX-
257 PM CDT Thu May 16 2024
...A strong thunderstorm will impact portions of northwestern
Williamson and northern Burnet Counties through 345 PM CDT...
At 257 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burnet, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burnet, Bertram, Jarrell, Florence, Lake Victor, Mahomet, Watson,
Joppa, Andice, Briggs, Shady Grove, and Schwertner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
south central Texas.
&&
LAT...LON 3091 9783 3087 9763 3083 9751 3078 9750
3071 9834 3088 9837 3098 9787
TIME...MOT...LOC 1957Z 260DEG 44KT 3081 9828
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
29Special weather statement, May 16, 2:23 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
323 PM CDT Thu May 16 2024
TXZ217-162115-
Maverick TX-
323 PM CDT Thu May 16 2024
...A strong thunderstorm will impact portions of northwestern
Maverick County through 415 PM CDT...
At 322 PM CDT, Doppler radar was tracking a strong thunderstorm over
Normandy, or near Quemado, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Quemado, Paloma, Radar Base, Normandy, Darling, Siesta Acres, Elm
Creek, and Seco Mines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2876 10053 2880 10053 2882 10055 2883 10058
2885 10057 2888 10060 2889 10059 2891 10064
2892 10063 2894 10065 2900 10065 2906 10023
2870 10026
TIME...MOT...LOC 2022Z 272DEG 23KT 2888 10062
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BRADYSpecial weather statement, May 16, 2:29 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
329 PM CDT Thu May 16 2024
TXZ172-173-192>194-162115-
Williamson TX-Bastrop TX-Burnet TX-Lee TX-Travis TX-
329 PM CDT Thu May 16 2024
...Strong thunderstorms will impact portions of Williamson, northern
Travis, north central Bastrop, northwestern Lee and eastern Burnet
Counties through 415 PM CDT...
At 329 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Jarrell to near Windemere.
Movement was east at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor,
Elgin, Granger, Bertram, Serenada, Anderson Mill, Windemere, Leander,
Hutto, Lakeway, Manor, Lago Vista, Hudson Bend, Bartlett, and The
Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
south central Texas.
&&
LAT...LON 3091 9783 3087 9762 3074 9727 3047 9716
3051 9705 3032 9706 3035 9813 3103 9804
3103 9791
TIME...MOT...LOC 2029Z 248DEG 47KT 3088 9769 3041 9772
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GALESpecial weather statement, May 16, 3:03 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
403 PM CDT Thu May 16 2024
TXZ173-192>194-209-162200-
Williamson TX-Bastrop TX-Fayette TX-Lee TX-Travis TX-
403 PM CDT Thu May 16 2024
...Strong thunderstorms will impact portions of southeastern
Williamson, eastern Travis, Bastrop, Lee and Fayette Counties through
500 PM CDT...
At 403 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Thorndale to near Elgin to near Mustang Ridge.
Movement was southeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Austin, Round Rock, Pflugerville, Taylor, Elgin, Bastrop, Giddings,
La Grange, Smithville, Granger, Flatonia, Lexington, Tanglewood
Forest, Austin Bergstrom Int Airport, Windemere, Shelby, Hutto,
Manor, Thorndale, and Mustang Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
south central Texas.
&&
LAT...LON 2964 9713 3007 9765 3003 9771 3014 9787
3045 9764 3074 9756 3070 9725 3046 9715
3056 9697 3054 9692 3046 9690 3039 9679
3032 9674 3029 9664 3024 9674 3020 9674
3016 9679 3014 9677 3014 9665 2996 9657
TIME...MOT...LOC 2103Z 292DEG 39KT 3059 9721 3029 9736 3009 9766
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
BRADY